Advertisement

Severe Ataxia Caused by Amiodarone

Published:October 07, 2005DOI:https://doi.org/10.1016/j.amjcard.2005.06.093
      Neurologic toxicity is an infrequently reported and under-recognized consequence of amiodarone, symptoms of which may include tremor, peripheralsensorimotor neuropathy, proximal weakness, and ataxia. The investigators report the rapid and complete remission of 4 months of progressively debilitating ataxia with the discontinuation of small-dose amiodarone in an elderly woman with hypertrophic obstructive cardiomyopathy and paroxysmal atrial fibrillation. Despite the long half-life of amiodarone, her symptoms began to reduce after several days, and she was walking without assistance within 1 week. Wider recognition of this syndrome may avoid unnecessary and lengthy diagnostic evaluation and promote earlier neurologic recovery.
      To read this article in full you will need to make a payment

      References

        • Hilleman D.
        • Miller M.A.
        • Parker R.
        • Doering P.
        • Pieper J.A.
        Optimal management of amiodarone therapy.
        Pharmacotherapy. 1998; 18: 138S-145S
        • Harris L.
        • McKenna W.J.
        • Rowland E.
        • Holt D.W.
        • Storey G.C.
        • Krinkler D.M.
        Side effects of long-term amiodarone therapy.
        Circulation. 1983; 67: 45-51
        • Coulter D.M.
        • Edwards I.R.
        • Savage R.L.
        Survey of neurological problems with amiodarone in the New Zealand Intensive Medicines Monitoring Programme.
        N Z Med J. 1990; 103: 98-100
        • Lustman F.
        • Monseu G.
        Letter.
        Lancet. 1974; 1: 568
        • Dailheu-Geoffroy P.
        Une possibilite therapeutique nouvelle dans l’angina de poitrine.
        Gaz Med France. 1971; 78: 2114-2220
        • Lhuillier M.
        • Gouin B.
        Amiodarone et tremblement.
        Nouv Presse Med. 1972; 1: 1844
        • Meier C.
        • Kauer B.
        • Muller U.
        • Ludin H.P.
        Neuromyopathy during chronic amiodarone treatment.
        J Neurol. 1979; 220: 231-239
        • Martinez-Arizala A.
        • Sobol S.M.
        • McCarty G.E.
        • Nichols B.R.
        • Rakita L.
        Amiodarone neuropathy.
        Neurology (Cleveland). 1983; 33: 643-645
        • Arnaud A.
        • Neau J.P.
        • Rivasseau-Jonveaux T.
        • Marechaud R.
        • Gil R.
        Neurological toxicity of amiodarone. 5 case reports.
        Rev Med Interne. 1992; 13: 419-422
        • Marco M.
        • Dalmau J.
        • Ormaza J.
        Neurological toxicity caused by amiodarone.
        Neurologia. 1988; 3: 206-207
        • Palakurthy P.R.
        • Iyer V.
        • Meckler R.J.
        Unusual neurotoxicity associated with amiodarone therapy.
        Arch Intern Med. 1987; 147: 881-884
        • Anderson N.E.
        • Lynch N.M.
        • O’Brien K.P.
        Disabling neurological complications of amiodarone.
        Aust N Z J Med. 1985; 15: 300-304
        • Charness M.E.
        • Morady F.
        • Scheinman M.M.
        Frequent neurologic toxicity associated with amiodarone therapy.
        Neurology. 1984; 34: 669-671
        • Raeder E.A.
        • Podrid P.J.
        • Lown B.
        Side effects and complications of amiodarone therapy.
        Am Heart J. 1985; 109: 975-983
        • Greene H.L.
        • Graham E.L.
        • Werner J.A.
        • Sears G.K.
        • Gross B.W.
        • Gorham J.P.
        • Kudenchuk P.J.
        • Trobaugh G.B.
        Toxic and therapeutic effects of amiodarone in the treatment of cardiac arrhythmias.
        J Am Coll Cardiol. 1983; 2: 1114-1128
        • Morady F.
        • Sauve J.
        • Malone P.
        • Shen E.N.
        • Schwartz A.B.
        • Bhandari A.
        • Keung E.
        • Sung R.J.
        • Scheinman M.M.
        Long-term efficacy and toxicity of high-dose amiodarone therapy for ventricular tachycardia or ventricular fibrillation.
        Am J Cardiol. 1983; 52: 975-979
        • Waxman H.L.
        • Groh W.C.
        • Marchlinski F.E.
        • Buxton A.E.
        • Sadowski L.M.
        • Horowitz L.N.
        • Josephson M.E.
        • Kastor J.A.
        Amiodarone for control of sustained ventricular tachyarrhythmia.
        Am J Cardiol. 1982; 50: 1066-1074